Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

March 18, 2012Andrews County, Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2012, 10:22 PM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 10:22 PM CDT (03:22 UTC)
Expired
Mar 18, 2012, 11:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS54 KMAF 190322
SVRMAF
NMC025-TXC003-165-190415-
/O.NEW.KMAF.SV.W.0006.120319T0322Z-120319T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1022 PM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...
  ANDREWS COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1115 PM CDT/1015 PM MDT/

* AT 1014 PM CDT/914 PM MDT/...NATIONAL WEATHER SERVICE
  METEOROLOGISTS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
  MILES NORTHWEST OF PAYNES CORNER TO 26 MILES SOUTHWEST OF FRANKEL
  CITY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF DENVER
  CITY TO 19 MILES NORTH OF KERMIT...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  PAYNES CORNER...
  FRANKEL CITY...
  SEMINOLE...
  FAIRVIEW...
  FLOREY...
  ANDREWS...
  CEDAR LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3296 10222 3210 10233 3210 10320 3296 10290
TIME...MOT...LOC 0322Z 289DEG 24KT 3286 10282 3212 10306

$$
1 follow-up statement
585 
WWUS54 KMAF 190358
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM CDT SUN MAR 18 2012

NMC025-TXC003-165-190415-
/O.CON.KMAF.SV.W.0006.000000T0000Z-120319T0415Z/
GAINES TX-ANDREWS TX-LEA NM-
1058 PM CDT SUN MAR 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM
CDT/1015 PM MDT/ FOR SOUTHEASTERN LEA...ANDREWS AND GAINES
COUNTIES...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SEMINOLE TO
14 MILES SOUTHWEST OF FRANKEL CITY...OR ALONG A LINE EXTENDING FROM 7
MILES NORTH OF SEMINOLE TO 21 MILES WEST OF ANDREWS...MOVING EAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...FAIRVIEW...
FLOREY AND ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING/400 AM MDT MONDAY MORNING/ FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3296 10222 3210 10233 3210 10320 3296 10290
TIME...MOT...LOC 0358Z 289DEG 24KT 3280 10264 3220 10283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:44 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 18, 9:44 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT SUN MAR 18 2012

.UPDATE...

EXPIRATION OF WIND ADVISORY.

&&

.DISCUSSION...
UPDATED THE ZONES FOR THE EXPIRATION OF THE WIND ADVISORY. THE
HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS REMAINS IN
EFFECT TONIGHT AND TOMORROW. LEFT CHANCE POPS IN TONIGHT AS
REDEVELOPMENT STILL POSSIBLE... IF STORMS GET GOING COULD HAVE A FEW
BECOME SEVERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              54  67  41  59  /  40  20  10  10
CARLSBAD NM                49  65  36  58  /  10  10  10  10
DRYDEN TX                  58  81  49  66  /  30  10  10   0
FORT STOCKTON TX           52  70  42  58  /  20  10  10  10
GUADALUPE PASS TX          38  54  30  48  /  10  20  20  10
HOBBS NM                   43  61  35  58  /  10  10  10  10
MARFA TX                   43  63  28  50  /  10  10  10  10
MIDLAND INTL AIRPORT TX    47  68  39  59  /  40  10  10  10
ODESSA TX                  49  68  41  59  /  30  10  10  10
WINK TX                    48  68  40  62  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ MONDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

99/99
Hazardous weather outlook, Mar 18, 9:49 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 PM CDT SUN MAR 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
949 PM CDT SUN MAR 18 2012 /849 PM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
HOBBS TO MARATHON LINE. IF STORMS DEVELOP A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CDT MONDAY FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE LATE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 5:07 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN MAR 18 2012

TXZ047-052-182230-
HOWARD-BORDEN-
507 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHWESTERN HOWARD AND SOUTH CENTRAL BORDEN COUNTIES UNTIL
530 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF
FAIRVIEW AT 507 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 18, 5:22 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SUN MAR 18 2012

TXZ051-182245-
MARTIN-
522 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL MARTIN COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES
WEST OF COURTNEY AT 522 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Mar 18, 6:09 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SUN MAR 18 2012

TXZ046-051-190000-
DAWSON-MARTIN-
609 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL MARTIN AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 700 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF BUFORD AT 609 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Mar 18, 7:11 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT SUN MAR 18 2012

TXZ046-047-190045-
DAWSON-BORDEN-
711 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN DAWSON AND NORTHERN BORDEN COUNTIES UNTIL 745 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF MESQUITE AT
711 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR PORTIONS WEST TEXAS.

&&
Special weather statement, Mar 18, 10:07 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT SUN MAR 18 2012

NMZ033-034-TXZ045-050-058>060-067-190330-
GAINES-LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
CENTRAL LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
1007 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL REEVES...SOUTHEASTERN LEA...SOUTHEASTERN LOVING...
WESTERN ANDREWS...WESTERN GAINES...WESTERN WARD AND WINKLER COUNTIES
UNTIL 1030 PM CDT/930 PM MDT/...

INTENSIFYING THUNDERSTORMS WERE LOCATED 14 MILES NORTH OF JAL AT 1007
PM CDT/907 PM MDT/...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:29 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler61 min
Mar 18, 11:27 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler63 min
Mar 18, 11:47 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Mar 19, 1:41 AM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Mar 19, 2:09 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Scurry66 min
Mar 19, 2:45 AM CDTSevere Thunderstorm WarningMAFHoward, Martin39 min
Mar 19, 3:19 AM CDTSevere Thunderstorm WarningMAFMidland, Upton56 min
Mar 19, 3:21 AM CDTWind AdvisoryMAFLoving, Ward, Winkler16 hr
Mar 19, 3:46 AM CDTTornado WarningMAFGlasscock, Midland29 min
Mar 19, 4:14 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland61 min
Mar 19, 4:47 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Mar 19, 5:22 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell53 min
Mar 19, 5:50 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.